Tornadoes · United States · Tennessee · 2003

F0 tornado, Indian Mound, Tennessee, May 4, 2003

This F0 tornado ran 0.1 miles across Stewart County on May 4, 2003, touching down at 11:35 PM CDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 4, 2003
Touchdown
11:35 PM CDT (04:35 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Stewart County
Touchdown point
36.500, -87.680
Lift-off point
36.500, -87.680
Record number
175

What the Weather Service recorded

Law enforcement reported a brief touchdown about 8 miles east of Dover near Indian Mound. There was damage to a brick home at Rorie Hollow Rd.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS OHX issued a tornado warning for this county at 04:29 UTC, 6 minutes before the tornado touched down, in force until 04:45 UTC.

Issued (UTC)ExpiredProductOffice
03:33 UTC04:15 UTCTornado WarningOHX
03:59 UTC04:30 UTCTornado WarningOHX
04:29 UTC04:45 UTCTornado WarningOHX
04:47 UTC05:30 UTCTornado WarningOHX
19:55 UTC20:30 UTCSevere Thunderstorm WarningOHX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 4, 9:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 4, 9:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT SUN MAY 4 2003

SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED IN MIDDLE TENNESSEE
OVERNIGHT AND INTO MONDAY MORNING, AS ATMOSPHERE DESTABILIZES AND
0-3 KM STORM RELATIVE HELICITIES APPROACH OBSCENE VALUES OF 600 M2/S2
TO 700 M2/S2. SPC HAS ALREADY EXTENDED THE MODERATE RISK AREA FOR
TONIGHT INTO WESTERN MIDDLE TENNESSEE, REACHING RIGHT UP TO THE
DAVIDSON OCUNTY LINE. A SLIGHT RISK COVERS THE REMAINDER OF OUR
FORECAST AREA OVERNIGHT.

TORNADO WATCH NUMBER 239, FOR NORTHWESTERN MIDDLE TENNESSEE,
IS IN EFFECT UNTIL 100 AM.

A NUMBER OF THUNDERSTORMS TO OUR WEST HAVE SHOWN SIGNIFICANT SIGNS
OF ROTATION, AND FORECASTERS AT MEMPHIS WFO HAVE BEEN SLINGING
TORNADO WARNINGS FOR THE LAST SEVERAL HOURS.

NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE, PARTLY DUE
TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. YOU ARE ADVISED TO REMAIN TUNED TO A RELIABLE
SOURCE OF WEATHER INFORMATION THROUGH THE NIGHT AND INTO MONDAY
MORNING, AS THE SEVERE WEATHER DEVELOPS IN MIDDLE TENNESSEE. IF
POSSIBLE, LEAVE A NOAA WEATHER RADIO IN ALERT MODE ON THE BEDSTAND
WHILE YOU SLEEP SO YOU WILL HEAR ANY WARNINGS AS SOON AS THEY ARE
ISSUED.

.BNA...NONE.
19
Hazardous weather outlook, May 4, 7:25 PM CDT, 4 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS MIDDLE TENNESSEE THIS
EVENING, ALLOWING MORE HUMID AIR TO SEEP INTO THE MID STATE. THIS
WILL FURTHER DESTABILIZE THE ENVIRONMENT, PROVIDING RIPE CONDITIONS
FOR THUNDERSTORMS TO DEVELOP. AMPLE LOW LEVEL WIND SHEAR SHIFTS THE
PRIMARY DANGER TOWARD DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IN
ADDITION, THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE
TENNESSEE UNDER A SLIGHT RISK FOR SEVERE WEATHER TONIGHT, WITH A
MODERATE RISK COVERING THE WEST TENNESSEE UP TO THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF DISTURBANCE MOVING OUT OF THE PLAINS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH THURSDAY. THERE
IS A SMALL CHANCE OF SEVERE WEATHER EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME
NECESSARY DURING THE OVERNIGHT HOURS.

ROSE

In the hours before

Special weather statement, May 4, 9:25 PM CDT, 2 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-050830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT SUN MAY 4 2003

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED IN MIDDLE
TENNESSEE LATE TONIGHT AND MONDAY MORNING. ISOLATED TORNADOES
ARE EXPECTED...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND
HAIL. THE BIGGEST THREAT AREA THROUGH 400 AM CDT WILL BE IN
AREAS WEST OF INTERSTATE 65...INCLUDING CLARKSVILLE...DICKSON...
WAVERLY...LINDEN...CENTERVILLE...LAWRENCEBURG...AND
WAYNESBORO.

NIGHTTIME TORNADOES ARE A SERIOUS PROBLEM IN TENNESSEE...PARTLY
DUE TO THE DARKNESS AND PARTLY DUE TO THE LIMITED VIEWING DISTANCE
ALONG THE HORIZON. IN ADDITION...TENNESSEE TORNADOES ARE OFTEN
WRAPPED IN RAIN...MAKING THEM VERY DIFFICULT TO SEE. YOU ARE
ADVISED TO REMAIN TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION
THROUGH THE NIGHT AND INTO MONDAY MORNING, AS THE SEVERE WEATHER
DEVELOPS IN MIDDLE TENNESSEE. IF POSSIBLE, LEAVE A NOAA WEATHER
RADIO...IN ALERT MODE...ON THE BED STAND WHILE YOU SLEEP SO YOU WILL
HEAR ANY WARNINGS AS SOON AS THEY ARE ISSUED.

19
Local storm report, May 4, 11:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1119 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    10W DOVER                 TN   TORNADO
05/04/03   STEWART                        TRAINED SPOTTER REPORTED
                                          TORNADO REPORTED ON THE
                                          GROUND NEAR PARIS LANDING
                                          10 W DOVER

JLM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

4.6 hours before the tornado, 105 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 117 joules per kilogram, CIN -162, lifted condensation level 1192 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 293 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-162 J/kg
Surface CAPE
261 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

7.4 hours after it, 105 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 616 joules per kilogram, CIN -70, lifted condensation level 622 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 575 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
155 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
575 m²/s²
0-3 km storm-relative helicity
604 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.6
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2003 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of May 4, 2003

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:15 AM CDTF0Howard, NE1.035$70,000
May 42:59 PM CDTF0Scott, KS0.130
May 43:28 PM CDTF0Saunders, NE1.0150
May 43:35 PM CDTF1Saunders, NE1.3250$20,000
May 43:54 PM CDTF1Leavenworth, KS to MO3.050$1.9 million
May 43:55 PM CDTF2Leavenworth, KS6.02502$4.0 million
May 44:18 PM CDTF0Labette, KS0.555
May 44:18 PM CDTF4Kansas City tornado, KS21.0500230$48 million
May 44:28 PM CDTF0Cass, NE0.3100
May 44:30 PM CDTF0Todd, SD1.010
May 44:30 PM CDTF0Labette, KS0.555
May 44:35 PM CDTF4Franklin–Liberal tornado, KS33.0880430$20 million
May 44:37 PM CDTF0Neosho, KS4.0110$10,000
May 44:45 PM CDTF4Gladstone tornado, MO5.020013$31 million
May 44:59 PM CDTF2Clay, MO8.5300$60 million
May 45:06 PM CDTF1Miami, KS to MO9.0150
May 45:24 PM CDTF0Craig, OK3.0200
May 45:25 PM CDTF1Labette, KS12.02201$2.5 million
May 45:31 PM CDTF3Barton, MO86.0880547$53 million
May 45:40 PM CDTF0Labette, KS0.555
May 45:45 PM CDTF3Cherokee, KS to MO25.0880534$24 million
May 45:55 PM CDTF1Ottawa, OK5.0880$250,000
May 46:04 PM CDTF2Cass, MO22.0100$200,000
May 46:10 PM CDTF0Vernon, MO0.220
May 46:30 PM CDTF0Jasper, MO0.220
May 46:50 PM CDTF3Newton, MO49.0880748$48 million
May 46:52 PM CDTF0Van Buren, AR3.125
May 46:55 PM CDTF1Dade, MO0.225$10,000
May 46:58 PM CDTF0LeFlore, OK to AR18.830
May 46:58 PM CDTF1Johnson, MO10.075$30,000
May 47:15 PM CDTF1Mississippi, AR4.0250$10,000
May 47:34 PM CDTF2Faulkner, AR14.51001
May 47:35 PM CDTF0Pettis, MO0.550$10,000
May 47:36 PM CDTF3Camden, MO14.0400427$5.0 million
May 47:39 PM CDTF2Mississippi, AR15.0300$400,000
May 47:50 PM CDTF1Faulkner, AR1.875
May 47:50 PM CDTF0Dunklin, MO3.0200$10,000
May 47:50 PM CDTF0Pemiscot, MO6.0440$1,000
May 47:52 PM CDTF3Faulkner, AR34.95005
May 48:20 PM CDTF0Webster, MO0.220
May 48:30 PM CDTF0Miller, MO0.220
May 48:35 PM CDTF0Cedar, MO0.220
May 48:45 PM CDTF0Dyer, TN1.0100$10,000
May 48:53 PM CDTF2Scott, MO11.5130$70,000
May 48:55 PM CDTF0Polk, MO0.220
May 48:55 PM CDTF3Woodruff, AR43.03004$1.0 million
May 49:05 PM CDTF0Maries, MO0.220
May 49:10 PM CDTF1Jackson, AR1.830
May 49:13 PM CDTF0Dallas, MO0.220
May 49:20 PM CDTF1Dyer, TN2.0200$30,000
May 49:25 PM CDTF1Gibson, TN8.0100$100,000
May 49:30 PM CDTF0Camden, MO0.220
May 49:30 PM CDTF1Dyer, TN4.0150$200,000
May 49:35 PM CDTF2Weakley, TN4.0250$750,000
May 49:43 PM CDTF1Ballard, KY to IL3.9100
May 49:55 PM CDTF0Pulaski, MO0.220
May 410:00 PM CDTF1Mississippi, AR8.0200$30,000
May 410:09 PM CDTF1Pope, IL to KY2.250
May 410:10 PM CDTF1Livingston, IL to KY9.860$10,000
May 410:30 PM CDTF2Calloway, KY1.860$350,000

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.